100 positive reply ( Dana) due tomorrow 1/20/21 due at 10 am with three references
Pharmacotherapeutics is the application of pharmacological information together with the knowledge of the disease for its prevention, mitigation or cure in which selection of the most appropriate drug, dosage and duration of treatment is taken into account (Khan & Siddiqui, 2016). Patient is a 26 year old female of Korean decent that was recently admitted for a 21 day hospitalization due to onset of acute mania. She was diagnosed with bipolar 1 disorder. Genetic testing was performed, patient is positive for CYP2D6*10 allele. Hospital had described Lithium, but patient stopped two weeks ago since being discharged. For decision point 1, I chose to restart the patients lithium at a dose of 300 mg PO BID. Patient reports non compliance stating she “takes it when she feels like she needs it”. For decision point 2, I chose to educate the patient and continue treatment of lithium at original ordered dose. Patient then states she is having nausea and diarrhea. Decision point 3, I decided to change patients lithium to sustained release and if symptoms worsen can then change to depakote. As mentioned pharmacotherapeutics is the study of beneficial and adverse effects of drugs. Given these are common side effects of lithium if the patient is able to take as directed with tolerable symptoms than the benefits of lithium far outweigh the risk and is an appropriate plan of treatment for the patient.Though the mechanism of action of lithium in preventing recurrences of bipolar disorder remains only partially understood the common theme emerging from pharmacological and genetic studies is that lithium affects multiple steps in cellular signaling, usually enhancing basal and inhibiting stimulated activities (Alda, 2015). It is apparent by the patients manic behavior, conversation, and inappropriate attire that she would benefit from this medication. Additionally, side effect concerns assuredly play some role in lithium nonadherence (Gitlin, 2016). Education would need to be thorough and reinforced for this patient.